Skip to Main Content

++

INTRODUCTION

++

Extravasation injuries are among the most consequential local toxic events. When certain chemotherapeutics leak into the perivascular space, significant necrosis of skin, muscles, and tendons can occur with resultant loss of limb or function. The initial manifestations may include swelling, pain, and a burning sensation that can last for hours. Days later, the area can become erythematous and indurated, followed by resolution or progression to ulceration and necrosis.35 These early findings can be difficult to distinguish from other forms of local drug toxicity, such as irritation and hypersensitivity, which can result from the chemotherapeutic or its vehicle (ethanol, propylene glycol). For example, fluorouracil, carmustine, cisplatin, and dacarbazine are considered as local irritants. The local irritation and hypersensitivity manifestations are self-limiting and typified by an immediate onset of a burning sensation, pruritus, erythema, and a flare reaction of the vein being infused. Hypersensitivity reactions are reported with daunorubicin, doxorubicin, idarubicin, and mitoxantrone. Pretreatment with an antihistamine can prevent some of the hypersensitivity manifestations.43 When a local reaction cannot be differentiated from an extravasation, it is prudent to presume extravasation has occurred and manage the situation accordingly.

++

The occurrence of extravasations appears to be about 50 times more frequent with inexperienced clinicians.19 Factors associated with extravasation injuries from peripheral intravenous lines include (a) poor vessel integrity and blood flow, such as those found in the elderly and in patients with numerous venipuncture attempts or who have received radiation therapy to the site; (b) limited venous and lymphatic drainage caused by either obstruction or surgical resection; and (c) the use of venous access overlying a joint, which increases the risk of dislodgments because of movement.20,35 Extravasation injuries from implanted ports in central venous vessels can occur from inadequate placement of the needle, needle dislodgement, damaged septum in the port, fibrin sheath formation around the catheter, perforation of the superior vena cava, and fracture of the catheter.37 When extravasation from a central venous port is suspected and radiographic studies are not diagnostic, a computed tomography scan of the chest with contrast is necessary for evaluation.1

++

The factors associated with a poor outcome from extravasation injuries include (a) areas of the body with little subcutaneous tissue, such as the dorsum of the hand, volar surface of the wrist, and the antecubital fossa, where healing is poor and vital structures are more likely to be involved; (b) increased concentrations of extravasate; (c) increased volume and duration of contact with tissue; and (d) the type of chemotherapeutic.35,36 Vesicants, such as doxorubicin, daunorubicin, dactinomycin, epirubicin, idarubicin, mechlorethamine, mitomycin, and the vinca alkaloids, result in more significant local tissue destruction than other types of chemotherapeutics, such as irritants. Mitomycin infusions can cause dermal ulcerations at venipuncture sites remote from the location of administration.33 The anthracycline antibiotics are associated with a higher incidence of significant injuries and delayed healing, which can be a result ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.